Kentucky, 2010

Flash Flood and Damaging Winds in Kentucky, August 12, 2010

August 12, 2010 · NWS LMK · 5 events in 5 counties and zones

A weak shortwave crossed south central Kentucky August 12. This combined with the hot moist atmosphere to produce scattered thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak shortwave crossed south central Kentucky August 12. This combined with the hot moist atmosphere to produce scattered thunderstorms during the afternoon hours. Scattered damaging winds accompanied these storms. Additionally, the very moist atmosphere led to torrential rainfall and isolated flash flooding in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 12, 12:32 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 12, 12:32 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EDT THU AUG 12 2010

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...

WILL SEND A ZONE UPDATE SHORTLY AND KEEP THE ADVSRY IN PLACE...
THOUGH UP TEMPS/HEAT INDICES MOST PLACES A DEG OR TWO. SEVERAL SPOTS
ALONG AND WEST OF I-65 WILL MAX OUT HEAT INDICES AROUND 110 BY MID
AFTN INCLUDING SDF...BWG...FTK AND HUNTINGBURG INDIANA. OUR
BLUEGRASS REGION WILL BE LESS HOT...STILL LEX AND FFT WILL TOP OUT
NEAR 105 HI.

CONVECTIVE PROCESS WILL GET OFF TO A LATER START TDA COMPARED TO
YESTERDAY AND COVERAGE WILL BE LESS AS WELL WITH A DRIER OVERALL
AMS. MAIN AXIS(SCT)BASED ON LATEST GUIDANCE APPEARS TO BE ACRS OUR
WRN/SRN COUNTIES MID/LATE THIS AFTN/EARLY EVE AS WEAK UPR LEVEL WAVE
MOVES INTO THE LOWER OH VLY. LATEST LAPS CAPE VALUES ARE MOST
UNSTABLE OVER THAT AREA AS WELL. TO THE N/E ONLY ISOLATED ACTIVITY
EXPECTED.

.SHORT TERM (TODAY AND TONIGHT)...

ANOTHER HOT DAY WITH WIDELY SCATTERED AFTERNOON THUNDERSTORMS.

WILL TAKE HIGH TEMPERATURES INTO THE MIDDLE AND UPPER 90S AGAIN
TODAY...WITH A FEW LOCATIONS PROBABLY REACHING THE CENTURY MARK. DEW
POINTS WILL START THE DAY IN THE LOWER AND MIDDLE 70S THIS
MORNING...AND THEN DROP A COUPLE DEGREES THIS AFTERNOON SIMILAR TO
YESTERDAY. HEAT INDEX VALUES WILL BE WELL WITHIN ADVISORY
RANGE...AND MAY EDGE INTO WARNING CRITERIA BRIEFLY THIS AFTERNOON
ESPECIALLY IN THE SOUTHWEST.

SCATTERED STORMS DID DEVELOP YESTERDAY AS EXPECTED. MOS POPS ARE
ACTUALLY DRY FOR TODAY. PRECIPITABLE WATER NUMBERS AROUND 2 INCHES
FOR THE PAST TWO DAYS WILL DECREASE TO AROUND 1.5 INCHES TODAY.
HOWEVER THE ATMOSPHERE WILL STILL BE UNSTABLE THIS AFTERNOON WITH
SURFACE DEW POINTS IN THE 70S. A WEAK WAVE SPARKED A FEW
THUNDERSTORMS OVER NORTHERN MISSOURI EARLIER THIS MORNING AND THIS
WAVE IS FORECAST TO MOVE INTO THE OHIO VALLEY THIS AFTERNOON. 4KM
WRF SHOWS SCATTERED STORM DEVELOPMENT AGAIN THIS AFTERNOON AND
EVENING. SPC HAS INCLUDED THE REGION IN A GENERAL THUNDERSTORM
OUTLOOK WITH A SMALL CHANCE OF AN ISOLATED STRONG WIND GUST OR TWO.
SO...WILL CONTINUE WITH A CHANCE OF WIDELY SCATTERED CONVECTION THIS
AFTERNOON AND EVENING DESPITE DRY MOS.

ANY STORMS THAT MIGHT DEVELOP THIS AFTERNOON/EVENING SHOULD DIE AWAY
BY MIDNIGHT...FOLLOWED BY CLEAR SKIES. LOWS TONIGHT WILL BE IN THE
70S MOST PLACES WITH LOWER 80S IN DENSE URBAN NEIGHBORHOODS.

.LONG TERM (FRIDAY - WEDNESDAY)...

FRIDAY - SUNDAY...

...HEAT WILL CONTINUE THROUGH MUCH OF THE WEEKEND...

WITH UPPER LEVEL RIDGING LIMITING PRECIP CHANCES TO ISLD AT BEST FOR
FRIDAY...THE HEAT/HUMIDITY WILL BE FULL FORCE.  H85 TEMPS IN THE 21
TO 22 DEGREES C RANGE SHOULD RESULT IN HIGH TEMPERATURES IN THE
UPPER 90S FOR FRIDAY.  DEWPOINTS IN THE LOWER 70S COMBINED WITH
THESE HIGH TEMPERATURES WILL RESULT IN HEAT INDICES IN THE 100 TO
107 RANGE FOR FRIDAY.

SATURDAY WE/LL HAVE ISLD-SCT COVERAGE OF T-STORMS WITH RAIN CHANCES
INCREASING SATURDAY NIGHT AS A FRONTAL BOUNDARY APPROACHES FROM THE
NW.  HOT HUMID CONDITIONS SIMILAR TO FRIDAY WILL CONTINUE ON
SATURDAY...HOWEVER PRECIP AND INCREASING CLOUDS MAY LIMIT TEMPS AND
HEAT INDICES SOME.

THE FRONTAL BOUNDARY WILL PUSH THROUGH THE AREA EARLY SUNDAY COOLING
THINGS OFF A BIT AND ALSO CAUSING LINGERING CONVECTIVE CHANCES
ESPECIALLY OVER SOUTH CENTRAL KY AND THE BLUEGRASS.  THE REAL HEAT
RELIEF WON/T ARRIVE TILL MONDAY WHEN A LESS HUMID AIRMASS TAKES
CONTROL BEHIND THE FRONT.

AS PREVIOUSLY MENTIONED...PWATS AND LIGHT WIND PROFILES WILL BE THE
MAIN ENVIRONMENT FOR STORMS THIS WEEKEND.  THEREFORE THE MAIN STORM
THREATS WILL BE HEAVY RAINS AND PERHAPS GUSTY WINDS.

THE REST OF THE FORECAST REMAINS UNCHANGED.  THE PREVIOUS DISCUSSION
IS AS FOLLOWS:

MONDAY-WEDNESDAY...

BY MONDAY...AHHHHH...LOWER DEWPOINTS FINALLY. TEMPS MAY STILL RISE
INTO THE LOWER 90S BUT IT WILL FEEL A LOT BETTER OUTSIDE AS HEAT
INDICES REMAIN IN THE 90S MON AND TUES. HELD ONTO SLIGHT CHC POPS
MONDAY MORNING OVER THE EAST BUT REALLY MOST AREAS WILL REMAIN DRY
INTO TUESDAY. BY TUESDAY NIGHT AND WEDNESDAY THOUGH...WE MAY BE
ABSORBING MOISTURE FROM THE TROPICAL DEPRESSION FIVE OVER THE GULF
RIGHT NOW.

&&

.AVIATION (18Z TAF ISSUANCE)...

A SUBTLE UPR LEVEL WAVE MOVING SEWD INTO OUR REGION WILL SPAWN SCT
TSTMS DURING THE AFTN/EVE...PRIMARILY IN THE BWG VCNTY AND JUST TO
THE W/S OF SDF. ASCENT ASSOCIATED WITH WAVE INPINGING ON AN UNSTABLE
ENVIRONMENT...BUT WITH LIMITED MOISTURE...WILL PRODUCE DIURNAL
STORMS. STORMS WILL BE ISOLATED AT BEST IN THE LEX VCNTY.

AS SKIES CLEAR TONIGHT AND WINDS BECOME CALM...FOG WILL FORM
PRIMARILY ACRS SCNTRL KY INCLUDING BWG. CHOSE TO LOWER ONLY TO IFR
VSBY AT THIS TIME...HOWEVER IF A SIGNIFICANT AMOUNT OF RAIN OCCURS
AT BWG...VSBY IN FOG COULD LOWER TO VLIFR TO LIFR WITH A SIMILAR
CIG. VSBY SHUD BE MUCH BETTER AT LEX AND SDF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ FRIDAY FOR KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

IN...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ FRIDAY FOR INZ076>079-
     083-084-089>092.

&&

UPDATE.........DK/11
SHORT TERM.....13
LONG TERM......AML
AVIATION.......DK/11
Hazardous weather outlook, Aug 12, 10:05 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 AM EDT THU AUG 12 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1105 AM EDT THU AUG 12 2010 /1005 AM CDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

IT WILL BE ANOTHER SULTRY DAY WITH HEAT INDEX READINGS TOPPING OUT
AROUND 110 ALONG AND WEST OF INTERSTATE 65 AND NEAR 105 EAST OF THE
INTERSTATE. A HEAT ADVISORY REMAINS IN EFFECT.

ISOLATED TO WIDELY SCATTERED STORMS WILL DEVELOP THIS AFTERNOON AND
LAST INTO THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
RAINFALL RATES UP TO AN INCH PER HOUR AND BRIEF GUSTY WINDS. ALL
THUNDERSTORMS GENERATE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON. HIGH
TEMPERATURES AND HUMIDITIES WILL PUSH HEAT INDICES WELL ABOVE 100
DEGREES FRIDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY THROUGH SUNDAY. OUR BEST CHANCE FOR WIDESPREAD
CONVECTION WILL ARRIVE LATE SATURDAY THROUGH EARLY SUNDAY AS A
COOL FRONT APPROACHES. STORMS THIS WEEKEND ARE EXPECTED TO PRODUCE
HEAVY RAINFALL AS WELL AS GUSTY WINDS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY THROUGH
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN TOTALS OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE.

11

In the hours before

Special weather statement, Aug 12, 1:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT THU AUG 12 2010

INZ092-KYZ030-121900-
CLARK-JEFFERSON-
225 PM EDT THU AUG 12 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PROSPECT...AND MOVING SOUTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL ALSO IMPACT...
   LYNDON...
   ANCHORAGE...
   JEFFERSONTOWN...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 8.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
2 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3838 8564 3835 8559 3832 8552 3825 8542
      3824 8542 3812 8568 3836 8574 3840 8564
TIME...MOT...LOC 1825Z 330DEG 15KT 3832 8564

SCHOETTMER

The radar

The Louisville radar (KLVX), 44 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 12, 1:45 PM EST
Where
Jefferson County, 1.08 mi E of Indian Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -85.630

Several large tree limbs were down near Ballard High School and on Shepherds Lane.

Thunderstorm Wind, Hardin

When
August 12, 3:40 PM EST
Where
Hardin County, Rineyville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.750, -85.970

Part of a barn's roof was blown off.

Thunderstorm Wind, Hart

When
August 12, 3:25 PM CST
Where
Hart County, Dogcreek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.320, -86.130

Several trees were blown down at the Dog Creek campground on Nolin Lake.

Flash Flood, Grayson

When
August 12, 4:10 PM CST
Where
Grayson County, 0.33 mi E of Leitchfield to 0.31 mi E of Leitchfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.480, -86.294

Flooding was reported in a parking lot near the Leitchfield Sheriff's office. This forced a rapid removal of patrol cars.

Thunderstorm Wind, Breckinridge

When
August 12, 5:10 PM CST
Where
Breckinridge County, 0.49 mi NNW of High Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.777, -86.223

A barn was destroyed on High Plains Rd. just northeast of Custer. Multiple power outage were also reported in Custer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258442, 258444, 258446, 258439, 258445.